Hot Flashes and Antidepressants
(Before I begin, just have to share a delightful typo that I just made and corrected: wrote the Post Title as "Hot FISHES and.....")
This is a topic that has been addressed before, but not recently, and it is important. Hot flashes are a frequent complaint for women during and following breast cancer treatment. As we know, chemotherapy can quickly cause menopause--often years before it would commence naturally. Tamoxifen can have the same effect. Some "lucky" older women who have already gone through menopause find that they have the opportunity to revisit the experience when they start taking AIs. Hot flashes, moodiness, and vaginal dryness are the complaints I hear the most, and hot flashes are often the most public and uncomfortable.
There are a number of medications and modifications that often help, but the bottom line is that no one thing helps all women forever. It is always a matter of trying one thing, then trying another, and then making changes as time passes. The guru on this topic is Dr Charles Loprinzi at the Mayo Clinic. If you Google his name, many of his articles will come up. The use of antidepressants, in low doses (usually called subclinical doses, meaning that they would not much help depression) is common.
Here is an excerpt from an article in The Journal of the North American Menopause Society (bet you didn't know they existed!), and then a link to read more:
Hot flashes and antidepressant agents: uneasy bedfellows
Despite convincing evidence demonstrating the efficacy of SSRIs and SNRIs for the treatment of hot flashes13 and the increasing clinical use of these drugs for hot flashes, there remain concerns regarding the potential adverse effects of SSRI and SNRI treatment, including gastrointestinal adverse effects, sexual dysfunction, and somnolence.16 In addition, a commonly feared adverse effect of SSRIs and SNRIs is insom- nia, with this symptom being listed as a frequently reported adverse event associated with the use of these drugs.16,17 Pre- vious studies have reported that these antidepressant agents have a negative impact on sleep, including suppression of rapid eye movement sleep and increased nocturnal arousals.17 However, despite polysomnographic abnormalities being found with SSRI administration in healthy volunteers, subjective assessments often have revealed unchanged, or even improved, sleep.18<20 In addition, although many studies have shown objective and subjective sleep disturbances with SSRIs and SNRIs in women with mood disorders,17 others have failed to show these effects and even demonstrated improvements in sleep problems.21<23 As postmenopausal women already have increased sleep difficulties, exploring the effects of SNRIs and SSRIs on sleep in women being treated for hot flashes is important.